Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 78, NWS Midland/Odessa, TX

September 13, 2022Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 13, 2022, 3:09 PM CDT for Jeff Davis County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2022, 3:09 PM CDT (20:09 UTC)
Expired
Sep 13, 2022, 5:15 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 221 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

814 
WGUS54 KMAF 132009
FFWMAF
TXC243-132215-
/O.NEW.KMAF.FF.W.0078.220913T2009Z-220913T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
309 PM CDT Tue Sep 13 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Jeff Davis County in southwestern Texas...

* Until 515 PM CDT.

* At 309 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bloys Camp and Buffalo Trail Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3093 10387 3050 10416 3065 10428 3080 10427
      3105 10413

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber
1 follow-up statement
333 
WGUS74 KMAF 132121
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
421 PM CDT Tue Sep 13 2022

TXC243-132215-
/O.CON.KMAF.FF.W.0078.000000T0000Z-220913T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
421 PM CDT Tue Sep 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS 
AFTERNOON FOR CENTRAL JEFF DAVIS COUNTY...

At 421 PM CDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Rainfall is ending but flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Bloys Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3094 10393 3050 10416 3065 10428 3079 10423
      3092 10416

FLASH FLOOD...RADAR INDICATED

$$

Samantha Zuber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:55 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 13, 1:55 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Tue Sep 13 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 112 PM CDT Tue Sep 13 2022

Not much to write home about in the short term.  WV imagery shows
the upper ridge now moving through the central CONUS, transitioning
flow aloft to southwest.  Area radars already show convection trying
to go up in the Guadalupes, but mesoanalysis shows  a weak cap still
in place there.  However, this should be gone soon, and CAMs/NBM
develop this east and south through tonight as the trough to the
west moves into West Texas and Southeast New Mexico.  A 35+kt LLJ
will prolong activity and keep the PBL sufficiently mixed, with the
aid of debris cloud, that lows will come in above normal.

Wednesday, w/the trough moving farther east, thicknesses will come
down a bit, bringing temperatures a bit closer to normal.  Rain
chances will increase, mainly over the northwest w/the advancement
of the trough. Convection may develop far east enough to be heard
in Midland before slowly diminishing Wednesday night. Another LLJ
is forecast to develop, but slightly weaker than tonight's.
Overnight lows will be similar to tonight's, if not a degree or so
cooler.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 112 PM CDT Tue Sep 13 2022

The negatively-tilted trough that brought some thunderstorm activity
to the higher terrain and adjacent plains Tuesday and Wednesday
ejects into the Upper Midwest Thursday. Only a lingering threat of
an isolated thunderstorm or two remains Thursday afternoon across
these locations. Otherwise, the forecast continues to remain dry for
the majority of locations. Temperatures hover near or slightly above
normal each day. Afternoon highs in the upper 80s and low 90s with
lows in the 60s can be expected for most. The only potential end to
these summer doldrums is a large trough set to arrive early next
week. This is too far out to get into the weeds with the details,
but one can hope.

&&

.AVIATION...
(18Z TAFS)
Issued at 1216 PM CDT Tue Sep 13 2022

VFR conditions to prevail at all sites. Winds will be generally
light with directions remaining southeasterly. Convection will be
possible this afternoon near KCNM/KHOB/KPEQ, but confidence is
currently too low to mention.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               69  91  67  91 /   0  10  10   0
Carlsbad                 66  87  64  89 /  30  50  30  10
Dryden                   69  89  68  90 /   0  10   0   0
Fort Stockton            68  88  67  90 /  10  20  10   0
Guadalupe Pass           62  79  62  82 /  30  40  30   0
Hobbs                    64  85  63  87 /  10  40  30  10
Marfa                    59  81  57  85 /  20  40  10  10
Midland Intl Airport     67  88  67  88 /   0  10  10   0
Odessa                   69  87  68  88 /   0  10  10   0
Wink                     68  89  66  90 /  10  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....91
AVIATION...93
Hazardous weather outlook, Sep 13, 1:26 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
126 PM CDT Tue Sep 13 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
126 PM CDT Tue Sep 13 2022 /1226 PM MDT Tue Sep 13 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

River flooding continues along the Rio Grande from Presidio
downriver to Johnson Ranch.

There is a chance of thunderstorms this afternoon and evening from
the Guadalupe Mountains to Davis Mountains and adjacent plains. A
few thunderstorms could produce heavy rainfall, gusty winds, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Prolonged river flooding will continue along the Rio Grande from
Presidio to Johnson Ranch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:39 PM CDTAreal Flood AdvisoryMAFJeff Davis2 hr
Sep 13, 4:47 PM CDTAreal Flood AdvisoryMAFCulberson118 min
Sep 13, 6:54 PM CDTAreal Flood AdvisoryMAFBrewster2 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.